Acromegaly is a condition resulting from the action of excess growth hormone. We report the first case of acromegaly occurring in an individual as a result of growth hormone replacement therapy.
Features of acromegaly developed in a forty-year old gentleman who was commenced on growth hormone replacement in 1993 following resection of a craniopharyngioma. Prior to commencing therapy, peak growth hormone response to insulin-induced hypoglycaemia was less than 1.0 microgram per litre. He was commenced on 3 I.U. per day of growth hormone. He represented in November 2000 having continued to receive this dose without appropriate follow-up. He had felt no benefit from the growth hormone therapy. Since starting the growth hormone, he reported an increase in shoe size of two sizes. His clinical appearance was consistent with acromegaly with examination revealing coarse facial features with prominent wrinkling of the forehead and large spade-like hands and feet. Insulin-like growth factor-1 levels performed at this time were elevated at 816 micrograms per litre (normal range 85 - 440)and his growth hormone therapy was discontinued. His insulin-like growth factor-1 levels have since returned to normal.
Several causes of acromegaly have been described but none give insight into an actual dose of growth hormone or timeframe of exposure required for the clinical features to develop. Growth hormone replacement therapy is being widely advocated for most growth hormone deficient adults with the aim of maintaining insulin-like growth factor-1 levels a the upper end of normal for an indefinite period of time. This case highlights the importance of active surveillance as the indications for growth hormone therapy in adults become wider.
08 - 11 Apr 2002
British Endocrine Societies